Jump to content
Acne.org
Search In
Find results that contain...
Find results in...
red4tribe

Minocycline After Expiration Date?

Recommended Posts

I have some minocycline that expired at the end of June. I want to go to the doctor but won't be able to for several weeks to get a prescription. Is this medicine going to harm me and will it still have any effectiveness?

Link to post
Share on other sites

Like other tetracyclines, minocycline becomes toxic (specifically, damaging to the kidneys) after its expiration date as certain chemicals in the capsules degrade and oxidize. That said, this isn't generally a concern in developed countries, so it's unlikely you'd suffer any serious adverse effects.

Why are you using such an old prescription for an antibiotic, anyhow?

Edited by nomit
Link to post
Share on other sites

That said, this isn't generally a concern in developed countries, so it's unlikely you'd suffer any serious adverse effects.

Why is that?

Any reliable source will tell you never to use expired tetracyclines, as they can cause a Fanconi-type syndrome (excessive urine production and excessive thirst, together with nausea, vomiting, and many more serious symptoms that I'd have to look up).

Link to post
Share on other sites

That said, this isn't generally a concern in developed countries, so it's unlikely you'd suffer any serious adverse effects.

Why is that?

Any reliable source will tell you never to use expired tetracyclines, as they can cause a Fanconi-type syndrome (excessive urine production and excessive thirst, together with nausea, vomiting, and many more serious symptoms that I'd have to look up).

I'm not endorsing the use of expired tetracyclines; you should never gamble with your health.

However, what you're describing (to the best of my knowledge) is the result of archaic production practices in which ingredients used to suspend the antibiotic produce dangerous reactions to form the compounds responsible for described nephrosis. These formulations are less common in developed countries - that doesn't mean it's a risk worth taking. Even if you aren't injured by the expired tetracycline, you'd never experience the same strength of effects as a fresh prescription. That's just the nature of the beast. Toss the bottle & talk with your doctor about whatever you're looking to treat.

Edited by nomit
Link to post
Share on other sites

Thanks for explaining! It makes sense, although I haven't been able to find any resource on the manufacturing processes of minocycline, and how they may have improved over the past years. Anyway, even the information on leaflets today clearly state not to use it after the expiration date (some of them even add that it can cause serious damage to the kidneys), so i agree that it's better to be safe than sorry.

Link to post
Share on other sites

My dermatologist prescribed me minocycline for rosacea.  She prescribed 90 days worth.  I found out later that she was retiring before my next visit and that's why the long dose prescribed.  It's there a chance that this minocycline could go out of date before the 90 days are up?  The reason I'm asking is because since taking my first 90 day bottle, I developed a severe sinus, upper respiratory infection that has required me taking numerous rounds of other antibiotics and steriods to get over infections and I now have what feels like hearing loss in my right ear which is where all the infections were.  Any input would be helpful! Thank You! 

Link to post
Share on other sites

Join the conversation

You can post now and register later. If you have an account, sign in now to post with your account.

Guest
Reply to this topic...

×   Pasted as rich text.   Paste as plain text instead

  Only 75 emoji are allowed.

×   Your link has been automatically embedded.   Display as a link instead

×   Your previous content has been restored.   Clear editor

×   You cannot paste images directly. Upload or insert images from URL.


  • Personalized Advice Quiz - All of Acne.org in just a few minutes


×